New Mexico, 2019

Flash Flood in New Mexico, August 7, 2019

August 7, 2019 · NWS ABQ · 1 event in 1 county or zone

Scattered showers and thunderstorms developed over the Sangre de Cristo Mountains during the early afternoon of August 7, 2019. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Scattered showers and thunderstorms developed over the Sangre de Cristo Mountains during the early afternoon of August 7, 2019. This activity moved slowly east along the U.S. Highway 64 corridor near Ute Park, resulting in flash flooding on the Ute Park burn scar. A significant surge of water, boulders, mud, and debris flowed down Turkey Creek and over-topped U.S. 64 between mile markers 303 and 304. NMDOT crews quickly cleared the roadway after flooding subsided. No damage was noted to the roadway or the bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:39 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 7, 2:39 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
339 PM MDT Wed Aug 7 2019

.SYNOPSIS...
Typical for the middle of the monsoon, abundant moisture remains
over New Mexico, and an active weather pattern with scattered to
numerous showers and thunderstorms will persist over the next several
days. As high pressure aloft gently slides farther east of New
Mexico, several upper level disturbances and occasional increases in
moisture will move northward into the Land of Enchantment. Storms
will be slow-moving at times with locally heavy downpours possible.
Temperatures will generally remain near normal in western and central
New Mexico, and aside from a weak cold front entering the northeastern
corner, readings will stay above average in most of the eastern half
of the state.

&&

.DISCUSSION...
Today's crop of thunderstorms appears to be much more subdued than 24
hours ago. Stronger 700-400 mb winds are steering storms at faster
paces, except in a few isolated locations where updrafts are staying
anchored to high terrain lift sources. Surface dewpoints may have
dropped a couple to a few degrees from yesterday, but PWATs are still
fairly high and above normal for this time of year (when
climatologically we observe our highest PWATs). Coverage will
continue to expand through the early evening, before a diurnal lull
would likely ensue. The fly in the ointment with this is an upper
level perturbation, currently over west central NM, that will
translate northeastward through the evening. This could potentially
provide sufficient forcing for more storms despite boundary layer
stabilization after sunset.

The centroid of high pressure aloft will shift farther east into TX
on Thursday with another perturbation, a weak warm core low, drifting
northward along the Chihuahua-Sonora border and into AZ-NM. This
could provide a focal point for storm initiation into the Gila and
Mogollon rim area Thursday afternoon and evening with the
Sacramento-Capitan mountains also expected to see vigorous convective
initiation. The other feature of interest will be a weak backdoor
cold front that will slide into northeastern NM tonight into
Thursday. This boundary will provide some surface convergence and
also an upslope component on the east faces of the Sangre de Cristos.
While the flow aloft is expected to relax considerably Thursday, a
westerly component in the mid troposphere will contrast effectively
with the easterly surface flow along/east of the Sangres. This could
produce adequate shear profiles for some strong to severe cells in
Colfax and Union counties Thursday afternoon and evening.

An active day is also in store for Friday with the high poised east
of NM over TX and a deep monsoon moisture plume standing over the
Land of Enchantment. It's difficult to resolve the exact evolution of
the perturbation mentioned for Thursday, but subsequent vort lobes
are being depicted over western NM into Friday. At the very least, a
robust footprint of storms will extend over the climatological
favored areas, from the southwestern mountains extending to the
northern mountains and even a bit eastward into the northeast corner
of the state. Storms will expand and become more vigorous as the
north northeastward propagating perturbations dictate.

Saturday might be a less active day than Friday in our forecast area,
but it will by no means be without big potential for dynamic
convection just to our southwest, pending an inverted trough or other
short wave disturbance. Such a wave certainly seems likely as a mid
latitude low will be making landfall in Oregon, offering a squeeze of
the monsoon moisture and any disturbances toward NM. By Sunday, the
moisture plume will nudge east slightly, blanketing much of the
forecast area with high PWATs and scattered to numerous storms.

Uncertainty exists on Monday and Tuesday with regards to the
progression and placement of any disturbances aloft, but overall the
moisture should stay intact over the eastern half of the state.
Farther into next week, high pressure may attempt to rebuild farther
west.

52

&&

.FIRE WEATHER...
The center of the upper level high pressure system will shift
eastward over TX Thursday through Saturday, then over eastern OK
early next week. Abundant monsoon moisture will stream north and
northeastward across NM through Monday with occasional moist back
door fronts and almost daily disturbances working their way around
the periphery of the ridge. With PWATs around and over 1 inch,
locally heavy rainfall will be possible each day with a risk of
flash flooding below burn scars.

In the wake of Monday's disturbance, drier air will filter over the
area from the northwest making convection spottier in the west
starting Tuesday, but not until Wednesday in the east due to shallow
moisture delivered by a back door front there Tuesday.

High temperatures will generally vary from near to several degrees
above normal each day with the warmest departures above normal
across eastern areas.

44

&&

.AVIATION...
18Z TAF CYCLE
All TAF sites will have at least a 20% chance of showers and
thunderstorms this afternoon and/or evening. The best chance will
stretch from the southwest and west central mountains northeastward
to the Sangre de Cristo Mountains, where scattered to numerous storms
will be found. Cells will generally travel to the northeast at
speeds from 10-20 mph, which will carry scattered to isolated
activity onto the eastern plains. Wet microbursts are expected with
the potential for erratic wind gusts over 45 kt near stronger
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  93  65  91 /  20  10  10  30
Dulce...........................  53  87  55  86 /  30  10  20  40
Cuba............................  58  87  61  86 /  40  20  30  50
Gallup..........................  57  89  59  86 /  30  40  20  60
El Morro........................  55  84  56  80 /  30  50  40  70
Grants..........................  56  86  58  83 /  30  50  40  70
Quemado.........................  56  84  57  81 /  30  70  40  80
Datil...........................  56  84  56  82 /  30  70  60  80
Glenwood........................  63  89  64  88 /  30  60  40  70
Chama...........................  51  78  52  77 /  50  30  30  60
Los Alamos......................  62  84  63  83 /  40  30  40  60
Pecos...........................  59  84  59  82 /  30  40  40  60
Cerro/Questa....................  54  80  54  79 /  50  70  50  70
Red River.......................  48  73  49  72 /  50  70  60  70
Angel Fire......................  43  76  44  75 /  30  70  60  80
Taos............................  55  85  55  84 /  40  50  30  60
Mora............................  55  82  54  79 /  30  60  60  70
Espanola........................  60  89  62  89 /  40  30  30  50
Santa Fe........................  62  85  63  84 /  40  30  30  60
Santa Fe Airport................  61  88  61  87 /  30  20  30  50
Albuquerque Foothills...........  66  91  68  90 /  30  10  30  50
Albuquerque Heights.............  70  92  70  91 /  30  10  30  40
Albuquerque Valley..............  65  94  65  93 /  30  10  30  40
Albuquerque West Mesa...........  67  92  67  91 /  30  10  30  40
Los Lunas.......................  64  93  65  92 /  30  10  40  40
Rio Rancho......................  68  93  68  92 /  30  10  30  40
Socorro.........................  68  96  68  95 /  40  30  50  40
Sandia Park/Cedar Crest.........  59  87  60  86 /  30  20  40  60
Tijeras.........................  63  90  64  89 /  30  20  30  60
Moriarty/Estancia...............  56  90  56  88 /  30  20  30  50
Clines Corners..................  60  86  60  84 /  30  20  40  60
Gran Quivira....................  62  90  62  89 /  30  30  30  50
Carrizozo.......................  66  93  66  91 /  30  30  20  50
Ruidoso.........................  54  86  55  85 /  30  60  30  70
Capulin.........................  57  84  57  83 /  40  60  60  70
Raton...........................  57  89  57  86 /  40  70  60  70
Springer........................  58  89  58  86 /  30  70  60  70
Las Vegas.......................  56  85  56  82 /  30  50  50  60
Clayton.........................  64  92  63  89 /  40  30  60  40
Roy.............................  61  90  61  86 /  30  40  50  50
Conchas.........................  68  99  68  94 /  30  20  50  40
Santa Rosa......................  68  99  68  97 /  30  20  40  40
Tucumcari.......................  70 101  70  98 /  20  20  50  30
Clovis..........................  68  98  68  95 /  20  10  30  20
Portales........................  70 100  70  97 /  20  10  30  20
Fort Sumner.....................  69  97  69  96 /  30  10  30  30
Roswell.........................  73 102  74 102 /  30  10  30  30
Picacho.........................  66  93  66  93 /  30  40  30  40
Elk.............................  63  89  63  89 /  40  60  30  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Aug 7, 1:52 AM MST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
252 AM MDT Wed Aug 7 2019

NMZ501>540-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
252 AM MDT Wed Aug 7 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms over western and northern New Mexico could
produce locally heavy rainfall this afternoon and evening, leading to
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms with heavy rainfall will continue to impact
much of northern and central New Mexico Thursday through the
weekend. The potential for flash flooding will increase with each day
of heavy rainfall, particularly over burn scars, steep terrain,
urban drainages, and areas that receive additional heavy rainfall.
Drier air may work into northwest New Mexico early next week,
bringing some relief from heavy rainfall but there is low confidence
in the forecast models at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rain amounts as well as any
flooding through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

The radar

The Albuquerque radar (KABX), 225 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Colfax

When
August 7, 2:45 PM MST to 3:45 PM MST
Where
Colfax County, 5.19 mi ESE of Ute Park to 4.98 mi WNW of Cimarron
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
36.537, -105.011

A significant surge of flood waters with boulders, mud, and debris impacted U.S. Highway 64 at Turkey Creek. No damage was noted to the roadway or the bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834650.